Alert archive / Virginia / Special Weather Statements in 2024
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Feb 10, 2024, 10:21 AM EST for Craig County, Giles County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2024, 10:21 AM EST (15:21 UTC)
- Expired
- Feb 10, 2024, 10:45 AM EST
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
Counties Craig County, VA, Giles County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WWUS81 KRNK 101521
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1021 AM EST Sat Feb 10 2024
VAZ010-011-018-WVZ042-044-101545-
Giles-Bland-Craig-Mercer-Monroe-
1021 AM EST Sat Feb 10 2024
...A LINE OF SHOWERS WILL AFFECT GILES...SOUTHERN
CRAIG...NORTHEASTERN BLAND...SOUTHEASTERN MERCER...AND SOUTHERN
MONROE COUNTIES...
At 1021 AM EST, radar indicated showers were located along a line
extending from Red Sulphur Spring to near Gratton. Movement was east
at 70 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
New Castle...
Rocky Gap...
and Sinking Creek.
LAT...LON 3753 8069 3751 8002 3724 8061 3717 8081
3716 8129
TIME...MOT...LOC 1521Z 260DEG 63KT 3748 8075 3714 8137
$$
PWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Feb 10, 6:19 AM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Feb 10, 6:19 AM EST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 619 AM EST Sat Feb 10 2024 .SYNOPSIS... A cold front will slowly reach the Mid-Atlantic into the southern Appalachians by late tonight, stalling here into Monday. This is going to keep us in a wetter pattern into Monday. Front lifts out by Tuesday with high pressure building for Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 200 AM EST Saturday... Key Messages: 1)Shower chances increasing especially Sat night 2) Staying mild Overall forecast models keep our area in a mild regime with several upper waves moving across us into tonight along a slow moving front. For today, best lift to take place over WV into far SW VA by mid to late morning then shift southeast to along the TN Valley into NC by dusk. Based on this nudged up pops in the west this morning after 12z and then have trend to chance pops across the southeast before 00z/Sunday. Instability should be limited so kept thunder out of the forecast. Rainfall amounts today will range from a quarter to half inch in the mountains of WV over toward the Clinch River Valley to a few hundredths in the piedmont south of the Roanoke River. Strong upper support pushes out of he TN Valley into NC overnight allowing for better lift along the front and higher pops area wide. Given the dry weather we have had this past week, seems the flood threat will be limited to non-existent. Still heavier showers overnight could lead to the typical ponding of water on the highways and in low spots. Rainfall amounts overnight will average a quarter to half inch, with locally higher amounts possible. So in general for today-tonight rainfall amounts will run from around 1 inch or more in the upper TN Valley/Clinch/Holston Valleys to a half to three quarters east to the foothills and a third to half inch in the piedmont. There will be little sun if any today, though some models hint at some break in the overcast east of the mountains. Still despite the clouds and showers, temperatures will be running 10-15 degrees above normal as we are already starting out in the mid 40s to lower 50s. Going with MOS blend which are close leads to mid 50s to lower 60s in the mountains to mid 60s to near 70 east. Not quite record highs as they are in the 70s for all sites. Record warm lows are possible for Feb 10th, especially Roanoke and Blacksburg. See Climate section below. Forecast confidence is above average on temperatures and winds and average on rainfall amounts. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 400 AM EST Saturday... Key Messages: 1. Mainly light rain continues Sunday with above normal temperatures. 2. Strong upper-level system brings periods of heavy rain and potentially isolated thunderstorms to the region Monday/Monday Night. 3. Snow showers possible in the western mountain Monday night. A baroclinic zone will linger over the region Sunday wedged between a strong upper ridge located off the southeast U.S. coast and broad troughing in the central/western U.S. A strong southwesterly low-level jet will bring a deep fetch of Gulf moisture into the region Sunday-Monday. Isentropic lift across the baroclinic zone will keep clouds and abundant moisture across the region Sunday with periods of light rain. A disturbance late Sunday will likely enhance the rainfall at times. However, it is Monday that brings the greatest weather concerns to the area. A vigorous upper-level low, the one that was initially responsible for the recent heavy rain and wind across Southern California, will arrive in the southeast U.S. Monday, then turn northeastward along the aforementioned baroclinic zone with a negative tilt. This will track through the RNK CWA Monday afternoon and evening. A pseudo wedge will provide a relatively stable low-level environment/boundary layer. However, strong shear and dewpoints/temperatures approaching 60 degrees may support a thunderstorm or two across the southeast part of the CWA. Am not ready to talk about anything severe yet, but will re-evaluate that potential again tomorrow. The greater concern on Monday at this point is heavy rainfall. Given by Monday that we will have likely seen up to an inch of rain across much of the CWA, the potential for heavier rainfall with convective elements will pose the risk for localized flooding. The main time frame for this concern will be Monday afternoon/evening. Not ready to post a Flood Watch yet, but again a concern to address with later forecasts. After midnight Monday, winds will increase behind the departing negatively tilted upper low and become strong and gusty, especially along the southern Blue Ridge. A Wind Advisory will also likely be needed across this region and perhaps adjacent area with later forecasts. Temperatures will remain mostly above freezing through this period until late Monday night, when the mountains in eastern WV and higher elevation of southwest VA/northwest NC could drop just below freezing late. This could result in lingering rain showers transitioning to snow showers before daybreak in these areas. /Confidence Levels in Forecast Parameters/ - Moderate to High Confidence in Temperatures, - High Confidence in Precipitation Probabilities, - Moderate to High Confidence in Wind Direction and Speed, - Low Confidence in Thunderstorm Potential Monday, - Low Confidence in Snow Showers Potential Monday Night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 430 AM EST Saturday... Key Messages: 1. Mid-week brings several days of northwest flow with potential for snow showers in the mountains despite marginally cold temperatures. 2. Next weather system of significance arrives after this period into the weekend. Considerable uncertainty exists with respect to the track, degree of cold air, and moisture with that system. Temperatures are expected to take a slight tumble for mid-week, especially overnight, the lows retreating to near normal. The high temperatures on-the-other-hand still favor something near or slightly above normal. Flow aloft is forecast to be zonal through most of this period. This pattern will hold any bitter cold Arctic air to our north with unseasonably warm air lingering just to our south. Precipitation will be confined to the western slopes of the Appalachians and little or nothing east of the Blue Ridge. Temperatures will remain near to slightly above normal overall during this period. For reference, normal low temperatures at this time of the year should be in the 20s with highs in the 40s. /Confidence Levels in Forecast Parameters/ - Moderate Confidence in Temperatures, - Moderate Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... As of 612 AM EST Saturday... Looking at ceilings sub-VFR in the mountains BLF/LWB this morning with showers moving in between 12-15z. Ceilings and visibilities will be VFR for most of the day east of the mountains with light showers possible. Southwest winds could gust to 20kts. Best chance of rain and sub-VFR will arrive after 00z/Sun with ceilings likely dropping below 1kft by 06z along/west of the Blue Ridge with IFR to MVFR vsbys. Forecast confidence is above average on mainly VFR east of the mountains and wind, but average on rainfall timing and sub-VFR this afternoon/evening. AVIATION OUTLOOK... Periods of sub-VFR conditions continue through Monday with off and on showers. Some improvement is anticipated east of the mountains Tuesday with gusty winds, with VFR Wednesday as high pressure works in. && .CLIMATE... As of 220 AM EST Saturday... Mild lows for Feb 10th may lead to records being broken, mainly Roanoke and Blacksburg. Here are the record warmest low temperatures for our climate sites for Feb 10th. Roanoke 53 in 1960 Lynchburg 55 in 1925 Danville 55 in 1925 Blacksburg 48 in 1938 Bluefield 53 in 2009 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...RAB LONG TERM...RAB AVIATION...SH/WP/AS CLIMATE...WP
Hazardous weather outlook, Feb 10, 3:56 AM EST, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 AM EST Sat Feb 10 2024 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508- 110900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 AM EST Sat Feb 10 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015>017-110900- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- 356 AM EST Sat Feb 10 2024 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of localized flooding Monday afternoon and evening. Strong gusty winds are possible late Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032-033-043-044-058-059-110900- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry- Pittsylvania-Halifax-Charlotte- 356 AM EST Sat Feb 10 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of localized flooding Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 10, 9:37 AM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 AM EST Sat Feb 10 2024
WVZ042>044-101515-
Mercer WV-Summers WV-Monroe WV-
937 AM EST Sat Feb 10 2024
...STRONG THUNDERSTORMS WILL IMPACT
SUMMERS...NORTHERN MERCER AND SOUTHWESTERN MONROE COUNTIES THROUGH
1015 AM EST...
At 936 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms near Mullens, or 9 miles southeast of Pineville, moving
east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hinton...
Athens...
Pipestem...
Camp Creek...
Sandstone...
Red Sulphur Spring...
and Camp Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3741 8074 3743 8086 3741 8087 3743 8129
3745 8131 3750 8126 3751 8121 3758 8119
3760 8114 3759 8109 3761 8106 3764 8107
3772 8097 3770 8091 3767 8090 3768 8088
3774 8092 3777 8089 3782 8094 3786 8082
TIME...MOT...LOC 1436Z 268DEG 48KT 3752 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Feb 10, 10:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1021 AM EST Sat Feb 10 2024
VAZ010-011-018-WVZ042-044-101545-
Giles-Bland-Craig-Mercer-Monroe-
1021 AM EST Sat Feb 10 2024
...A LINE OF SHOWERS WILL AFFECT GILES...SOUTHERN
CRAIG...NORTHEASTERN BLAND...SOUTHEASTERN MERCER...AND SOUTHERN
MONROE COUNTIES...
At 1021 AM EST, radar indicated showers were located along a line
extending from Red Sulphur Spring to near Gratton. Movement was east
at 70 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
New Castle...
Rocky Gap...
and Sinking Creek.
LAT...LON 3753 8069 3751 8002 3724 8061 3717 8081
3716 8129
TIME...MOT...LOC 1521Z 260DEG 63KT 3748 8075 3714 8137
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 10:47 AM EST | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 28 min |
| Feb 10, 11:07 AM EST | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 23 min |
| Feb 10, 11:18 AM EST | Special Weather Statement | RNK | Bedford, City of Roanoke, City of Salem | 27 min |
| Feb 10, 9:37 AM EST | Special Weather Statement | RNK | Summers | 38 min |
Nearby
Special Weather Statements in Virginia, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.